Change in bleeding pattern

Any questions or discussions that you ONLY want to discuss with our staff or volunteers.
(Users: please do not reply to other users here.)
55
not a newbie
Posts: 82
Joined: Fri Aug 16, 2019 8:47 am
Pronouns: She
Location: UK

Change in bleeding pattern

Unread post by 55 »

Hello,

I’ve been on depo provera injection for almost two years. Throughout this time I have random spotting and bleeding. But every single time I have my top up injection, the bleeding stops or significantly reduces for two weeks, and then properly starts up again on week 4.

I am concerned because this time I’ve had my injection and the bleeding has not stopped or reduced like it normally does. This is a very different change, and it’s left me wondering if the injection hasn’t worked. Any advice would be much appreciated? Thank you
Sofi
scarleteen staff/volunteer
Posts: 456
Joined: Fri Sep 04, 2020 12:23 pm
Awesomeness Quotient: I make my own nail art!
Primary language: Spanish or English
Pronouns: she/they
Sexual identity: Queer
Location: USA

Re: Change in bleeding pattern

Unread post by Sofi »

It could honestly be a random one-off, as that can happen with birth control, but without being medical professionals and examining you we can't give an answer. If you feel like this is a big enough change to see a medical professional, it's a good idea to make an appointment just to be safe - you know your body best and if you feel like something is off, it's okay to have it checked out.
55
not a newbie
Posts: 82
Joined: Fri Aug 16, 2019 8:47 am
Pronouns: She
Location: UK

Re: Change in bleeding pattern

Unread post by 55 »

Hi, thanks. It’s definitely a change for me because usually the bleeding always stops the week after my injection, and then slowly starts up again around week 4. I’m not worried about the bleeding being anything bad health wise. I’m just worried about it being a sign this injection hasn’t worked for whatever reason . Although if I speak to a doctor I’m not really sure what they can say because it’s hard to pin point a reason. Thanks
Heather
scarleteen founder & director
Posts: 9554
Joined: Sun Jul 27, 2014 11:43 am
Age: 54
Awesomeness Quotient: I have been a sex educator for over 25 years!
Primary language: english
Pronouns: they/them
Sexual identity: queery-queer-queer
Location: Chicago

Re: Change in bleeding pattern

Unread post by Heather »

You know, the thing is, what most educated doctors will tell you is that two years of the exact same pattern is what's unusual, not variation. The idea that with periods, or periods/bleeding with Depo someone will have the exact same things year after year after year doesn't square with reality.

In reality, when we're talking about people on the whole, it is far more common for these things to NOT be predictable than for them to be predictable; more common for patterns to be brief than ongoing over many years or even months.

Bleeding with your injection isn't any indication of its efficacy, regardless, though. The only way you can know your injection is working for you is by not becoming pregnant, ultimately.
Never doubt that a small group of thoughtful, committed citizens can change the world. Indeed, it is the only thing that ever has. - Margaret Mead
55
not a newbie
Posts: 82
Joined: Fri Aug 16, 2019 8:47 am
Pronouns: She
Location: UK

Re: Change in bleeding pattern

Unread post by 55 »

Hey, so I normally spot a few times a week on the injection. But I’ve had no spotting or bleeding or anything for the pat three weeks now. Does this sound normal and should I be concerned? Thanks
55
not a newbie
Posts: 82
Joined: Fri Aug 16, 2019 8:47 am
Pronouns: She
Location: UK

Re: Change in bleeding pattern

Unread post by 55 »

*past three weeks
Sam W
scarleteen staff/volunteer
Posts: 9962
Joined: Mon Jul 28, 2014 9:06 am
Age: 33
Awesomeness Quotient: I raise carnivorous plants
Primary language: english
Pronouns: she/her
Sexual identity: queer
Location: Desert

Re: Change in bleeding pattern

Unread post by Sam W »

Hi 55,

As Heather said, it's far more common for bleeding on Depo to be unpredictable, rather than to be the exact same way over and over again. And, as we've said before, bleeding or not on it is not an indicator of it's effectiveness.

I'm going to go ahead and close this thread now because, as has happened before, you seem to be getting caught in an anxiety loop around your Depo shot where you focus in on the minutia of your body or the method, rather than on the fact you've chosen a method that is one of the most effective AND one of the ones where the ways it's effectiveness can be decreased are limited. I know that, on your end, it probably feels like having as much information as possible about the method will help calm your anxiety, but it's becoming clear that the anxiety you're experiencing is actually making it harder for that information to be ingested, and as a result looking for more information/reassurance just keeps you anxious.

If you want to make a new thread later on to ask other questions, including about whether Depo is the right method for you given your anxiety about this, that's absolutely something we can do. But I'm going to ask that you do not ask us any more questions about whether changes to your bleeding are signs of an issue with the shot.
Locked Previous topicNext topic
  • Similar Topics
    Replies
    Views
    Last post